MAUDE Adverse Event Report: JOHNSON & JOHNSON SURGICAL VISION, INC. ELLIPS FX PHACO HANDPIECE; UNIT, PHACOFRAGMENTATION

JOHNSON & JOHNSON SURGICAL VISION, INC. ELLIPS FX PHACO HANDPIECE; UNIT, PHACOFRAGMENTATION
Model Number 690880
Medical Device Problem Code Contamination (1120)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/01/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the records related to this equipment that included labeling, manual, trending, and risk documentation reviews was performed.Equipment labeling provides possible complications that can be caused by the surgical/treatment procedure being performed.The trend review shows that there is not a recognizable adverse trend.The risks and mitigation's associated with the complaint issue are identified in existing risk documents and no new risks were identified as part of this investigation.There was no product deficiency identified.
 
Event or Problem Description
It was reported that a foreign matter, which looked like a piece of metal 2-3mm long, entered into patient¿s eye at the beginning of phaco procedure during surgery.The foreign matter was immediately removed from patient¿s eye.There was no patient injury.
 
Additional Manufacturer Narrative
A video assessment of the foreign matter was performed.Per the video evaluation, it was observed that during the phacoemulsification a foreign particle that appears to be metallic was introduced in the eye and that the foreign particle was withdrawn from the intraocular space.However, based on review of the video as well as all information provided, the nature of the particle could not be confirmed.The origin, nature, and potential clinical impact of the observed phenomena could not be determined from a video assessment.An external laboratory analysis was performed.The lab analysis indicated the metal was a titanium alloy.This is used in the manufacturing of handpieces (titanium metal fabrication) and phaco tips used with handpieces (titanium coating).An engineering evaluation of the identified material was performed, potential sources of titanium flakes.The internal fluid paths of handpiece are made of solid titanium.No coatings.Engineer is not aware of any likely places for titanium to flake off.The phaco handpiece and phaco tips are made from titanium.If during phaco another instrument contacts a phaco tip while power is being applied there could be a potential of flakes being generated.If customer uses a reusable tip beyond 20 uses, there is risk of flakes.Product evaluation was not performed for this incident.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.

Brand Name
ELLIPS FX PHACO HANDPIECE
Common Device Name
UNIT, PHACOFRAGMENTATION
Manufacturer (Section D)
JOHNSON & JOHNSON SURGICAL VISION, INC.
31 technology drive
irvine CA 92618
Manufacturer Contact
somyata nagpal
31 technology drive
irvine, CA 92618
7142478552
MDR Report Key13728535
Report Number3012236936-2022-00597
Device Sequence Number4710515
Product Code HQC
UDI-Device Identifier05050474537132
UDI-Public(01)05050474537132(17)991231(10)E212900
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K981116
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number690880
Device Catalogue Number690880
Device Lot NumberE212900
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/10/2022
Supplement Date Received by Manufacturer05/26/2022
Initial Report FDA Received Date03/11/2022
Supplement Report FDA Received Date06/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/24/2012
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PHACO TIP, ST01-S (JMR CORPORATION), WRENCH.
Patient Age77 YR
Patient SexFemale
Patient EthnicityNon Hispanic
Patient RaceAsian